Georgia, 2004

Tornado in Georgia, September 16, 2004

September 16, 2004 · NWS JAX · 1 event in 1 county or zone

2335 EDT reported by County 911 CenterMobile homes and sheds were damaged. Tree tops were twisted and other trees were uprooted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

2335 EDT reported by County 911 CenterMobile homes and sheds were damaged. Tree tops were twisted and other trees were uprooted. The report was relayed to the 911 center at 1250 am 9/17. The event time is approximate.A newspaper article stated that there was also extensive damage just south of Bridgetown where several farm sheds and crop fields were damaged. One mobile home was blown off of its foundation, but the resident inside was unharmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 8:50 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 16, 8:50 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT THU SEP 16 2004

.SHORT TERM...IVAN IS INLAND OVER SRN AL MOVING NWD WITH OUTER RAINBAND
AFFECTING OUR WERN COUNTIES ATTM. INTERESTINGLY...12Z JAX SOUNDING
SHOWS SOME DRYING OCCURRING FROM NEAR 800-550 MB...AND SO PWAT HAS
DROPPED SLIGHTLY TO NEAR 1.9 INCHES. INSTABILITY IS THERE WITH CAPE
AROUND 3200 J/KG AND LI NEAR -7. FLOW THRU 500 MB MORE
UNIDIRECTIONAL BUT FLOW IS STRONGER. HELICITIES VALUES YIELD 145 FOR
JAX AND KVAX VWP GIVES 400-450...SO ENVIRONMENT REMAINS VERY
FAVORABLE FOR BRIEF SPIN-UPS ALONG CONVECTIVE RAINBANDS AND LINES.
TOR WATCH IN EFFECT FOR THE WRN COUNTIES. LATEST RADAR IMAGERY SHOWS
RAINBAND NOT LOOKING TOO IMPRESSIVE BUT WITH DAYTIME HEATING EXPECT
RE-DEVELOPMENT LATE THIS MORNING AND IN THE AFTERNOON. SOME BETTER
PVA IS EXPECTED OVER THE WRN ZONES LATER TODAY WITH THE ERN ZONES
REMAINING LARGELY IN NVA THROUGH ABOUT LATE AFTERNOON. THUS CURRENT
POP REGIME WITH SCT POPS NEAR THE COAST TO LIKELY IN WRN ZONES LOOKS
GOOD. MAY UP POPS SLIGHTLY FOR THE WRN ZONES. BREEZY TO WINDY
WORDING LOOKS FINE...WITH POSSIBLE GUSTS OF 35 TO 40 MPH OUTSIDE OF
CONVECTIVE ACTIVITY THIS AFTERNOON WITH GOOD MIXING. LAKE WIND
ADVISORY LOOKS GOOD FOR WRN ZONES WITH SUSTAINED WIND NEAR 20-25
MPH. WILL INCREASE TEMPS SLIGHTLY AS SHOULD SEE PEEKS OF SUN OVER
THE SERN ZONES...ESPECIALLY SINCE THERE IS SOME DRY AIR ALOFT THAT
COULD POTENTIAL MIX DOWN INTO THE BOUNDARY LAYER. ETA SOUNDING TEMPS
ALSO SHOW REASONABLY GOOD AGREEMENT THE JAX SOUNDING TEMPS WHICH
COULD YIELD HIGH TEMPS NEAR 90.

.MARINE...LATEST OBS SHOW SUSTAINED WINDS NOW IN THE 15-20 KT RANGE
BUT GUSTS HAVE BEEN WELL OVER 20 KT OVER THE PAST SEVERAL HOURS.
SHOULD SEE SOME RESPONSE IN SEAS DURING THE DAY...CREEPING UP FROM
CURRENT 5 FT. MAY SEE INCREASE IN WINDS AGAIN BY LATE
AFTERNOON...CONTINUING INTO TONIGHT. CURRENT FORECAST LOOKS GOOD
AND SO LITTLE CHANGE ANTICIPATED.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT 60 NM.
     LAKE WIND ADVISORY TODAY INTERIOR NE FL.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT 60 NM.
     LAKE WIND ADVISORY TODAY INTERIOR SE GA.
&&

ARS
Hazardous weather outlook, Sep 16, 10:00 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT THU SEP 16 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT THU SEP 16 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH UNTIL 9 PM FOR GILCHRIST...SUWANNEE...COLUMBIA...
AND HAMILTON COUNTIES IN NE FL AND FOR ECHOLS...CLINCH...WARE...
ATKINSON...COFFEE...JEFF DAVIS...PIERCE...BACON...AND APPLING
COUNTIES IN SE GA...
...LOCALLY HEAVY RAINFALL TODAY AND TONIGHT...
...LAKE WIND ADVISORY TODAY OVER WESTERN HALF OF AREA...
...SEVERAL RIVERS REMAIN ABOVE FLOOD STAGE...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AS THE OUTER RAINBANDS FROM IVAN APPROACH FROM THE WEST.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF U.S. HIGHWAY
301. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR OVER THE AREA TODAY AND
TONIGHT.

WINDY CONDITIONS CAN BE EXPECTED OVER MAINLY WESTERN SECTIONS OF
THE AREA TODAY.  GUSTY SOUTHERLY WINDS WITH SPEEDS OF 20 TO 25 MPH
WILL OCCUR. PLEASE REFER TO THE LAKE WIND ADVISORY FOR MORE
INFORMATION.

SOME AREA RIVERS REMAIN IN FLOOD. SEE THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR MORE INFORMATION.

AN INCREASING ONSHORE FLOW AND BUILDING SEAS WILL LEAD TO A HIGH
RISK OF RIP CURRENTS AT AREA BEACHES TODAY. PLEASE REFER TO THE SURF
ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...
...LOCALLY HEAVY RAINFALL POSSIBLE FRIDAY...

ADDITIONAL RIVERS WILL REACH FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IVAN WILL AFFECT
THE AREA AGAIN ON FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS REQUESTED IN THE TORNADO WATCH AREA. LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER BECOME
IMMINENT. PLEASE RELAY ANY REPORTS OF DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

OUTSIDE THE TORNADO WATCH...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE
IF SEVERE WEATHER APPROACHES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/CAMP

In the hours before

Special weather statement, Sep 16, 7:50 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EDT THU SEP 16 2004

FLZ020-021-GAZ162-161345-

ECHOLS GA-HAMILTON FL-SUWANNEE FL-
850 AM EDT THU SEP 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
SUWANNEE...HAMILTON AND ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS
VALID UNTIL 945 AM EDT...

AT 850 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF BRANFORD TO JUST WEST
OF STATENVILLE. THE LINE WILL SLOWLY SHIFT EAST DURING THE NEXT HALF
HOUR WITH INDIVIDUAL STORMS WITHIN THE LINE MOVING NORTH AT 40 MPH.
THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OBRIEN...MCALPIN...WELLBORN...HOUSTON...LIVE OAK...SUWANNEE SPRINGS
AND JASPER THROUGH 945 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coffee

When
September 16, 10:35 AM EST
Where
Coffee County, 7 mi S of Ambrose
Rating
F0
Path length
2 mi
Path width
1 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.500, -83.017

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420820.